Oklahoma, 2004

Hail and Damaging Wind in Oklahoma, August 27 to 28, 2004

August 27 to 28, 2004 · NWS OUN · 7 events in 5 counties and zones

5 hail, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 27, 1:27 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 27, 1:27 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
227 PM CDT FRI AUG 27 2004

.DISCUSSION...
SCATTERED SHWRS HAVE DEVELOPED ACROSS N TX THIS AFTN. SHWRS WILL
CONT TO AFFECT PARTS OF W N TX AND POSSIBLY SOUTH CENTRAL OK
COUNTIES THIS EVENING. COLD FRONT CONT TO SLOWLY MOVE ACROSS NW OK
THIS AFTN WITH GREATEST PUSH ACROSS TX PANHANDLE. FRONT WILL MOVE
SOUTH AND EASTWARD ACROSS THE FA TONIGHT/SAT AS UPR TROUGH
APPROACHES AND MOVES ACROSS THE PLAINS. ISOLATED TO SCATTERED
SHWRS/TSTMS ARE POSSIBLE LATE THIS AFTN/EVENING ALONG THE FRONT.
HOWEVER...MORE WIDESPREAD ACTIVITY IS LIKELY TONIGHT AND SAT ALONG
AND BEHIND THE FRONT. STORMS ARE EXPECTED TO BUILD ALONG THE FRONT
FROM MO/KS EVENTUALLY DEVELOPING INTO ONE OR MORE STORM CLUSTERS.
SEVERE STORMS ARE POSSIBLE THIS EVENING WITH CHANCES OF SEVERE WX
EXPECTED TO DECREASE AFTER MIDNIGHT AND THE FURTHER SOUTH THE STORMS
PROPAGATE. PRECIP EXPECTED TO END FROM NORTH TO SOUTH ACROSS THE FA
SAT WITH THE FRONT MOVING INTO N TX SAT NIGHT. TEMP FORECAST
DIFFICULT FOR TONIGHT/SAT AS RAIN COOLED AIR COULD CAUSE TEMPS TO
COOL QUICKLY TONIGHT...WITH CONDITIONS REMAINING COOL SAT...
ESPECIALLY ACROSS SOUTHERN PORTIONS OF FA...DUE TO ONGOING RAIN AND
CLOUD COVER.

FORECAST IS DRY SUN THRU THE MIDDLE OF NEXT WEEK. GFS IS INDICATING
A DISTURBANCE DEVELOPING IN SOUTHERN ROCKIES ABOUT MID WEEK WHICH
COULD AFFECT THE AREA. HOWEVER...WITH AFFECTS OF SFC RIDGE REMAINING
OVR THE AREA...LIMITED MOISTURE RETURN IS EXPECTED IN THE FA SO HAVE
KEPT FORECAST DRY AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  80  62  85 /  80  60  10  10
HOBART OK         67  81  61  86 /  60  50  10  10
WICHITA FALLS TX  73  82  65  87 /  60  60  20  10
GAGE OK           60  79  54  85 /  50  20   0   0
PONCA CITY OK     66  80  60  83 /  80  30  10   0
DURANT OK         75  80  67  86 /  40  70  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

25
Hazardous weather outlook, Aug 27, 10:52 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT FRI AUG 27 2004

OKZ004>048-050>052-TXZ083>090-281200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
ALL OF OKLAHOMA AND WESTERN NORTH TEXAS WEST OF A LINE FROM
HOLDENVILLE...TO ARDMORE...TO HENRIETTA.

TIMING...
MOST LIKELY FROM 5 PM TO MIDNIGHT.

IMPACTS...
HAIL TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER FROM LATE AFTERNOON THROUGH MIDNIGHT.

DISCUSSION...
A COLD FRONT OVER NORTHWEST OKLAHOMA WILL MOVE SLIGHTLY SOUTH AND
EAST BY LATE AFTERNOON...REACHING NEAR A LINE FROM CHEROKEE TO
ERICK. AS THE ATMOSPHERE DESTABILIZES...LIFT ALONG THE FRONT MAY BE
SUFFICIENT FOR ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP ALONG
THE FRONT BY 5 PM.

THE MOST LIKELY SCENARIO IS FOR THUNDERSTORMS TO DEVELOP ALONG THE
FRONT IN KANSAS DURING THIS PERIOD. THEN AS THE LOW LEVEL JET
DEVELOPS AND AN UPPER LEVEL TROUGH PROVIDES GREATER INFLUENCE OVER
THE AREA...THUNDERSTORMS ARE EXPECTED TO BUILD SOUTHWESTWARD ALONG
THE FRONT...INFLUENCING NORTHERN AND WESTERN OKLAHOMA DURING THE
EVENING. VERTICAL WIND SHEAR WILL BE STRONGEST ACROSS THESE
AREAS...WITH A FEW STORMS LIKELY ACCOMPANIED BY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. BY LATE EVENING AND OVERNIGHT...
THUNDERSTORMS MAY CONSOLIDATE INTO ONE OR MORE CLUSTERS OF STORMS
THAT MOVE SOUTHWARD THROUGH THE REMAINDER OF OKLAHOMA AND NORTH
TEXAS. THE RISK OF SEVERE THUNDERSTORMS SHOULD GRADUALLY DIMINISH
OVERNIGHT...AS STORMS MOVE INTO AN ENVIRONMENT LESS FAVORABLE FOR
ORGANIZED SEVERE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL CONTINUE DURING THE DAY SATURDAY... AND SHOULD
DIMINISH OR END SATURDAY EVENING.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

JAMES

In the hours before

Special weather statement, Aug 27, 4:30 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT FRI AUG 27 2004

OKZ016-272245-

CUSTER OK-
530 PM CDT FRI AUG 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY.

A DEVELOPING THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF WEATHERFORD AT
530 PM CDT...MOVING NORTHEAST AT 15 MPH.

THIS STORM IS DEVELOPING IN AN AREA WHERE A SEVERE THUNDERSTORM
WATCH IS IN EFFECT...AND MAY BECOME SEVERE. RESIDENTS SHOULD
CONTINUE TO MONITOR THE WEATHER FOR FUTURE STATEMENTS AND WARNINGS.

KT
Special weather statement, Aug 27, 4:45 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT FRI AUG 27 2004

OKZ007-011-012-272300-

GARFIELD OK-GRANT OK-MAJOR OK-
545 PM CDT FRI AUG 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT AND MAJOR
COUNTIES.

AT 544 PM CDT... THUNDERSTORMS WERE DEVELOPING BETWEEN MEDFORD...
LAMONT AND RENFROW... AND ANOTHER STORM WAS DEVELOPING JUST SOUTH OF
LAHOMA... BOTH MOVING NORTHEAST AT 10 MPH.

THESE STORMS WERE DEVELOPING IN AN AREA THAT IS FAVORABLE FOR STORMS
TO RAPIDLY INTENSIFY... PERHAPS PRODUCING SMALL HAIL AND WINDS IN
EXCESS OF 50 MPH.

PEOPLE IN GARFIELD...GRANT AND MAJOR COUNTIES...INCLUDING THE CITY
OF ENID...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Aug 27, 4:47 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT FRI AUG 27 2004

OKZ016-272300-

CUSTER OK-
547 PM CDT FRI AUG 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY.

A STRONG THUNDERSTORM...LOCATED 5 MILES SOUTHEAST OF CUSTER CITY AT
547 PM CDT...CONTINUES TO INTENSIFY AND MOVE NORTHEAST AT 15 MPH.

PEOPLE IN CUSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Aug 27, 5:10 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT FRI AUG 27 2004

OKZ016-017-272330-

BLAINE OK-CUSTER OK-
610 PM CDT FRI AUG 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE AND CUSTER COUNTIES.

A STRONG THUNDERSTORM...LOCATED 12 MILES SOUTH OF THOMAS AT 610 PM
CDT AND MOVING NORTHEAST AT 10 MPH...CONTINUES OVER EASTERN CUSTER
COUNTY. ADDITIONAL THUNDERSTORMS HAVE ALSO DEVELOPED WEST OF
WATONGA AND NEAR OKEENE IN BLAINE COUNTY.

PEOPLE IN BLAINE AND CUSTER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KT

The radar

The Vance AFB radar (KVNX), 42 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Garfield

When
August 27, 5:15 PM CST
Where
Garfield County, 1 mi S of Lahoma
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.367, -98.083

Hail, Garfield

When
August 27, 5:40 PM CST
Where
Garfield County, 1 mi S of Lahoma
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.367, -98.083

Thunderstorm Wind, Blaine

When
August 27, 6:00 PM CST
Where
Blaine County, 1 mi NW of Homestead
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.167, -98.417

Hail, Major

When
August 27, 6:05 PM CST
Where
Major County, 5 mi SE of Ringwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.333, -98.183

Hail, Garfield

When
August 27, 6:28 PM CST
Where
Garfield County, Enid
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.400, -97.867

Hail was reported on the west side of town.

Hail, Greer

When
August 27, 11:03 PM CST
Where
Greer County, Mangum
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.883, -99.500

Lightning, Oklahoma

When
August 28, 2:45 AM CST
Where
Oklahoma County, Oklahoma City
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Lightning struck the steeple of the Kentucky Avenue Baptist Church in southeast Oklahoma City. The steeple was found laying in the street. The lightning caused a fire heavily damaging the sanctuary of the church.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417962, 5417963, 5417964, 5417965, 5418042, 5418043, 5418044.